Alert archive / Missouri / Tornado Warnings in 2019
Tornado Warning 56, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at May 20, 2019, 6:23 PM CDT for Cedar County, Dade County, Missouri. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2019, 6:23 PM CDT (23:23 UTC)
- Expired
- May 20, 2019, 7:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Cedar County, MO, Dade County, MO
The radar
The Springfield radar (KSGF), 43 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 6:40 PM CDT | TSTM WND DMG | 2 E Greenfield, MO | TOP OF TREE BROKEN OFF. VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 5:14 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
643
WFUS53 KSGF 202323
TORSGF
MOC039-057-210000-
/O.NEW.KSGF.TO.W.0056.190520T2323Z-190521T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Springfield MO
623 PM CDT Mon May 20 2019
The National Weather Service in Springfield has issued a
* Tornado Warning for...
Southeastern Cedar County in southwestern Missouri...
Dade County in southwestern Missouri...
* Until 700 PM CDT.
* At 623 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Lockwood, or near Greenfield, moving northeast at
45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Stockton Lake... Stockton State Park...
Greenfield... Lockwood...
Everton... Dadeville...
South Greenfield... Arcola...
Masters... Cane Hill...
Pennsboro... Neola...
Bona...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3729 9395 3744 9403 3759 9390 3765 9361
3733 9362 3728 9374
TIME...MOT...LOC 2323Z 231DEG 39KT 3738 9390
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Wise2 follow-up statements
907
WWUS53 KSGF 202334
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
634 PM CDT Mon May 20 2019
MOC039-057-210000-
/O.CON.KSGF.TO.W.0056.000000T0000Z-190521T0000Z/
Cedar MO-Dade MO-
634 PM CDT Mon May 20 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
SOUTHEASTERN CEDAR AND EASTERN DADE COUNTIES...
At 634 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Greenfield, moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Stockton Lake... Stockton State Park...
Greenfield... Dadeville...
South Greenfield... Arcola...
Masters... Neola...
Cane Hill... Bona...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3733 9387 3752 9396 3759 9390 3765 9361
3741 9362 3734 9372
TIME...MOT...LOC 2334Z 238DEG 29KT 3740 9382
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Wise723
WWUS53 KSGF 210000
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
700 PM CDT Mon May 20 2019
MOC039-057-210010-
/O.EXP.KSGF.TO.W.0056.000000T0000Z-190521T0000Z/
Cedar MO-Dade MO-
700 PM CDT Mon May 20 2019
...THE TORNADO WARNING FOR SOUTHEASTERN CEDAR AND EASTERN DADE
COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
A Tornado Watch remains in effect until 100 AM CDT for southwestern
Missouri.
LAT...LON 3733 9387 3752 9396 3759 9390 3765 9361
3741 9362 3734 9372
TIME...MOT...LOC 0000Z 231DEG 39KT 3757 9356
$$
WiseWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 20, 4:34 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 20, 4:34 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
434 PM CDT Mon May 20 2019
.SHORT TERM...(This evening through Tuesday)
Issued at 321 PM CDT Mon May 20 2019
All modes of severe weather and flooding are expected this evening
into tonight. A warm front has pushed into the southern portions
of the area this afternoon and is expected to make little
northward progress through this evening and early tonight. Along
and south of that front, storms will try to become surface based
with all modes of severe weather possible. Strongest storms will
be over southwest MO and extreme southeast KS where large hail to
2", damaging winds to 70 mph, and a few tornadoes will be
possible. This is very conditional on the evolution of upstream
convection, though, and will need to be watched closely. Flooding
will also be a significant concern over the southwester part of
the CWA as training convection and ample moisture coincide. A
Flash Flood Watch remains in effect.
A line of severe thunderstorms is then expected to move west to
east across the area on Tuesday, starting midday and going through
the evening. Strong winds and an isolated tornado will be the
primary threat with large hail also being possible. Additional
heavy rain, although brief given the speed of the line, will lead
to additional flooding where excessive rain falls into tonight.
.LONG TERM...(Tuesday Night through Monday)
Issued at 321 PM CDT Mon May 20 2019
No significant changes were made to the long term forecast.
Looking at above normal temperatures with highs in the 80s and
chances for showers and thunderstorms, mainly NW of I-44.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1237 PM CDT Mon May 20 2019
Several rounds of thunderstorms are expected through the TAF
period, with large hail, damaging winds, and isolated tornadoes
possible with each round. Initial storms this afternoon will
mainly have a large hail threat, transitioning to all threats
tonight. A line of severe thunderstorms will move west to east
across the area from mid day Tuesday through Tuesday evening, with
damaging winds and isolated tornadoes the primary severe weather
risks. Pilots flying in and out of airports in the area will have
to monitor these threats closely. Low level wind shear is expected
tonight with strong southerly low level flow.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Tuesday evening for MOZ066-077>079-
088>090-093>095-101>104.
KS...Flash Flood Watch through Tuesday evening for KSZ073-097-101.
&&
SHORT TERM...Titus
LONG TERM...Titus
AVIATION...TitusHazardous weather outlook, May 20, 3:13 PM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 313 PM CDT Mon May 20 2019 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-212015- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 313 PM CDT Mon May 20 2019 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Extreme flooding risk. Significant lightning risk. Limited non thunderstorm wind risk. DISCUSSION... Strong to severe thunderstorms are expected to impact areas mainly along and west of Highway 65 into this evening as an unstable airmass interacts with warm front moving northward across the region. The main threat will be large hail to the size of golf balls and damaging winds up to 70 mph. Late this evening, and tonight, severe weather is expected to continue with all modes of severe weather possible. Moderate to heavy rainfall will bring the potential for flooding, mainly along and west of Highway 65 this afternoon through tonight. Multiple rounds of storms are expected to occur with 1 to 4 inches of rain possible. Some localized rainfall amounts may exceed 5 inches. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. On Tuesday another round of strong to severe storms will be possible across the entire region as a strong storm system approaches the area. All modes of severe weather will be possible. The potential for flooding will continue Tuesday, as additional moderate to heavy rainfall is expected. Intermittent storm activity is expected through the end of next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in the next six hours for southwest Missouri and extreme southeast Kansas. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Titus
In the hours before
Local storm report, May 20, 4:55 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
455 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TORNADO 3 SSE CHICOPEE 37.34N 94.72W
05/20/2019 CHEROKEE KS TRAINED SPOTTER
TORNADO REPORTED ON THE GROUND.
&&
TEOLocal storm report, May 20, 5:16 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
516 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TORNADO 5 S MINDENMINES 37.41N 94.57W
05/20/2019 BARTON MO EMERGENCY MNGR
TORNADO WENT THROUGH AREA CAUSING HOUSE AND
BUILDING DAMAGE ALONG WITH POWER LINES DOWN.
&&
TEOLocal storm report, May 20, 5:46 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
546 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM FLASH FLOOD JOPLIN 37.08N 94.51W
05/20/2019 JASPER MO FIRE DEPT/RESCUE
STREET FLOODING OCCURRING INSIDE JOPLIN,
STALLED VEHICLE AT 17TH/MINA.
&&
TEOLocal storm report, May 20, 5:58 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
558 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM FLASH FLOOD CARTHAGE 37.18N 94.31W
05/20/2019 JASPER MO TRAINED SPOTTER
A REPORT OF STREET FLOODING IN CARTHAGE DUE
TO HEAVY RAINFALL.
&&
KPLocal storm report, May 20, 6:08 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
608 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HEAVY RAIN JOPLIN 37.08N 94.51W
05/20/2019 M1.23 INCH JASPER MO EMERGENCY MNGR
1.23 INCHES OF RAIN SO FAR.
&&
TEOLocal storm report, May 20, 6:19 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HEAVY RAIN 1 NW JOPLIN 37.10N 94.53W
05/20/2019 M2.15 INCH JASPER MO PUBLIC
2.15 INCHES OF RAIN SO FAR AND CLIMBING.
&&
TEOThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 1:13 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, McDonald, Newton | 62 min |
| May 20, 2:07 PM CDT | River Flood Warning | SGF | Vernon | 19 days |
| May 20, 2:07 PM CDT | River Flood Warning | SGF | Vernon | 11 days |
| May 20, 2:07 PM CDT | River Flood Warning | SGF | Bates, Vernon | 61 days |
| May 20, 2:07 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence, Newton | 38 min |
| May 20, 4:08 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 52 min |
| May 20, 4:19 PM CDT | Tornado Warning | SGF | Barton, Jasper | 26 min |
| May 20, 4:19 PM CDT | Tornado Warning | SGF | Barton, Jasper | 26 min |
| May 20, 4:36 PM CDT | Tornado Warning | SGF | Barton, Vernon | 24 min |
| May 20, 4:55 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, Jasper, Vernon | 34 min |
| May 20, 4:57 PM CDT | River Flood Warning | SGF | Jasper | 4 days |
| May 20, 4:57 PM CDT | River Flood Warning | SGF | Jasper | 6 days |
| May 20, 4:59 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 46 min |
| May 20, 5:24 PM CDT | Tornado Warning | SGF | Jasper, Newton | 36 min |
| May 20, 5:31 PM CDT | Flash Flood Warning | SGF | Jasper, Newton | 6 hr |
| May 20, 5:36 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Jasper, Lawrence, Newton | 39 min |
| May 20, 6:06 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Jasper, Lawrence | 39 min |
| May 20, 6:22 PM CDT | Areal Flood Advisory | SGF | Barton, Jasper | 6 hr |
| May 20, 6:36 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Dade, Jasper, Lawrence | 39 min |
| May 20, 6:54 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade, Polk | 66 min |
Nearby
Tornado Warnings in Missouri, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.